Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

March 26, 2021Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Mar 26, 2021, 2:09 PM EDT for Chesterfield County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2021, 2:09 PM EDT (18:09 UTC)
Expired
Mar 26, 2021, 3:00 PM EDT
In force
51 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 135 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS82 KCAE 261809
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Fri Mar 26 2021
 
SCZ016-261900-
Chesterfield SC-
209 PM EDT Fri Mar 26 2021

...Strong Thunderstorms Will Impact Portions of central Chesterfield
County Until 300 PM EDT....

At 208 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Carolina Sandhills Wildlife Refuge, or 18
miles northwest of Hartsville, moving east at 60 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Cheraw, Chesterfield, Carolina Sandhills Wildlife Refuge, Cheraw
State Park, Cheraw Municipal Airport, Northeastern Technical College,
Patrick, Cheraw Fish Hatchery, Alligator Fire Station, Middendorf,
Bay Springs Fire Station and Chesterfield Detention Center.

LAT...LON 3460 7981 3458 7981 3454 7983 3450 8031
      3467 8035 3476 7992 3474 7989 3468 7986
      3466 7983 3465 7980 3464 7980 3461 7978
TIME...MOT...LOC 1808Z 259DEG 52KT 3460 8024 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 26, 11:09 AM EDT, 3 hours earlier.

Area forecast discussion, Mar 26, 11:09 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Columbia SC
1109 AM EDT Fri Mar 26 2021

.SYNOPSIS...
Expect showers and thunderstorms today as a weak cold front
moves into the region. The front will stall and then push north
Saturday, bringing another chance for a shower or thunderstorm.
Ridging builds in Sunday ahead of a sharp cold front and upper
level trough, again bringing the possibility of rain Sunday
night into Monday. Rain chances continue Tuesday as shortwave
approaches from along the Gulf coast, followed by another strong
cold front later next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A broken band of showers and thunderstorms will slowly move
across the forecast area today. The SPC mesoscale analysis page
indicates mixed layer CAPE values ranging from 500 to 1000 J/kg
through the afternoon. Moderate shear and weak instability will
support a threat of strong thunderstorm winds and small hail.
The threat of widespread severe weather remains low. The
shortwave trough associated with the convection will move well
north of the FA, which limits the amount of upper support for
deep convective activity.

A frontal boundary will stall out across the area late today as
deep southwesterly flow becomes parallel to the boundary. With
continuing south-southwesterly flow in place temperatures will
rise into the low 80s across the eastern Midlands where the
front will take longer to reach. Areas north and west of I-20
will be slightly cooler due to convection and cloud cover, with
highs in the 70s.

SW flow will continue overnight and into Saturday. This will
slowly drive the stalled cold front northward. Convergence
along the northward moving boundary will again bring the chance
of showers and thunderstorms starting around sunrise on
Saturday. Low temps are expected to fall into the upper 50s
Saturday morning as we should have slightly weaker winds and
some clearing, especially across the western and northern
Midlands. Abundant low level moisture from rainfall will support
at least patchy fog overnight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A fairly active short and long term period is expected, starting
with a couple days of thunderstorm chances on Saturday and Sunday.
By 8am on Saturday, the old cold front that is expected to push
through on Friday will be off to our south, generally across the
northern Low Country and into the lower CSRA. This is expected to
push northward during the day on Saturday as a warm front. Guidance
has been consistently developing 500-1500 j/kg of CAPE along and
south of this boundary through the day on Saturday. Couple this with
guidance pointing to a weak shortwave passing to our north during
the late morning/afternoon hours, and we're looking at a favorable
set up for some showers/thunderstorms. I expect the greatest chances
to be along and a bit north/south of the front as it pushes through
the area. Given the amount of CAPE and weak shear (30-35 knots 0-
6km), I can't rule out a strong storm or two but this shouldn't be
widespread. There will be a bit of a high temp gradient on Saturday,
with mid/upper 80s expected across the CSRA and upper 70s expected
across the north where the front may not get to. Showers/storm
chances should become confined to the northern FA by Saturday
evening as a mid-level warm nose works its way into the area. Lows
Saturday night should remain warm, in the mid 60s.

On Sunday, things get a bit more interesting. A shortwave trough
will be digging into the Ohio Valley, forcing a surface low that
will move into the northeast. It is worth noting that guidance is a
bit deeper with this trough than it was 24h ago, which plays a role
in our sensible weather on Sunday. This surface low will push a more
stout cold front than Friday's through into the region, by 21z.
Ahead of it, we'll have strong surface southwesterly flow, with the
NBM showing gusts upward of 25 mph Sunday afternoon. The cold front
is expected to force an area of widespread showers and thunderstorms
along it, with ensembles and operational models indicating this. The
SPC has us the northern half of the FA in a Slight Risk for severe
storms, with everyone else in a marginal. I think this is fair, but
there are some caveats. While guidance did deepen the trough,
bringing a favorable wind field (0-6km shear ~50kts+ across most
areas), it doesn't look like instability will be as favorable.
Guidance generally indicates that the best instability should be
across our northern/northeastern 1/3rd of counties, with >1000 j/kg
of CAPE possible there. This will also be closer to the best forcing
over NC. I think this will be where the greatest threat for
primarily damaging winds lies on Sunday. I can't rule it out across
the rest of the CWA, though, given the impressive shear and wind
field. The other thing about Sunday is it likely will be very warm
across the CWA. With the cold front pushing through between 21z and
03z, we will have all afternoon to warm up. With strong
southwesterly flow at the surface, warm air advection will be
ongoing all day. Expect highs to approach records, with upper 80s to
around 90F possible for afternoon highs. The cold front will usher
in cooler and drier air, with lows Sunday night back into the upper
40s and lower 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Uncertainty abounds in the long term period, but it still looks to
be fairly active. Guidance is in good agreement early in the week.
Sunday's cold front will be well to our east by Monday morning, with
a surface high quickly building into the region. This will push off
to our east by Tuesday, as a piece of mid-level energy pushes into
the region. Day shift mentioned wedging as a possibility on Tuesday,
and I agree that guidance suggests this possibility. This raises the
distinct possibility that my forecast highs may be too high on
Tuesday, but we'll address that when confidence is higher. Either
way, highs and lows look to be near or below normal on Monday and
Tuesday. Expect some rain on Tuesday morning as the mid-level energy
passes through the region.

If a wedge is present on Wednesday, it should scour out as our
next weather maker approaches the region for Wednesday/Thursday.
Guidance is confident on the presence of a deep trough across
the eastern US and an associated cold front, but details are
fuzzy at this time. There is quite a bit of uncertainty, but I
am confident that this period will contain our next big rain
chance. We will probably need to watch for severe weather, but
there is a lot of time to examine that threat. Highs should be
near/above normal Wednesday before dropping to below normal for
late next week behind the strong cold front.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
An area of showers and thunderstorms will move across the region
today. Expect MVFR cigs through much of the day as the
convection and associated frontal boundary pass. Periods of
thunderstorms from mid-day and during the afternoon may produce
strong winds, small hail and lightning. Confidence in
thunderstorms near the TAF sites is highest at AGS/DNL, then
CAE/CUB then OGB. However all TAF sites may experience
thunderstorm impacts. Outside of convection, SW winds will be
around 10 kts with gusts around 20 kts into the afternoon. Winds
may become WSW late today behind the front, and decrease in
speed slightly.

The front will stall near or just south of the forecast area
late today. VFR ceilings may return in the late afternoon or
evening. There woun't be much of a break from the active weather
however. The front will lift back to the north overnight and
could bring additional convective activity along with MVFR/IFR
ceilings. Fog will also be possible tonight due to abundant low
level moisture. The wind fields will weaken significantly
overnight with winds becoming light on Saturday morning. Rain
chances will increase during the morning on Saturday.

EXTENDED AVIATION OUTLOOK...Expect active weather through Sunday.
There may be intermittent visibility and ceiling restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Mar 26, 4:52 AM EDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
452 AM EDT Fri Mar 26 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
270900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
452 AM EDT Fri Mar 26 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a marginal risk for strong to isolated severe thunderstorms
through mid-afternoon as a cold front crosses the area. The main
severe threat will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front will cross the region on Sunday, bringing the threat of
thunderstorms. A few of these storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 26, 11:56 AM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
1156 AM EDT Fri Mar 26 2021

SCZ021-022-261645-
Fairfield SC-Kershaw SC-
1156 AM EDT Fri Mar 26 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield and Kershaw Counties Until 1245 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 1156 AM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Wateree
State Park to 6 miles northwest of Killian, moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail, excessive
           cloud to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Camden, Lake Wateree Dam, Lugoff, Westville, Longtown, Cassatt,
Liberty Hill, Elgin, Goodale State Park, Lake Wateree State Park,
Blythewood, Bethune, Ridgeway, North Central High School, Dekalb,
North Towne Square Shopping Center, Antioch, Midway Elementary
School, Boykin and Pine Grove Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 85 and 105.
 Interstate 77 between mile markers 30 and 33.

LAT...LON 3437 8029 3434 8037 3430 8036 3428 8044
      3425 8042 3418 8046 3410 8058 3408 8069
      3409 8075 3418 8087 3427 8083 3423 8106
      3451 8080 3451 8074 3448 8073 3451 8069
      3448 8066 3449 8055 3452 8053 3451 8033
TIME...MOT...LOC 1556Z 277DEG 26KT 3441 8078 3422 8099
Local storm report, Mar 26, 12:03 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1203 PM EDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             8 ENE RIDGEWAY          34.35N 80.84W
03/26/2021  E0.70 INCH       FAIRFIELD          SC   CO-OP OBSERVER

            COOP OBSERVER REPORTS DIME SIZED HAIL AND
            SMALL, BROKEN TREE LIMBS.

&&

CJR
Special weather statement, Mar 26, 12:27 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
1227 PM EDT Fri Mar 26 2021

SCZ016-022-029-261700-
Chesterfield SC-Kershaw SC-Lee SC-
1227 PM EDT Fri Mar 26 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield...east central Kershaw and northwestern Lee Counties
Until 100 PM EDT....

At 1226 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Cassatt, or 12 miles north of Bishopville,
moving east at 60 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail,
           excessive cloud to ground lightning and localized minor
           flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Mcbee, Society Hill, Bethune, Lucknow and Ashland.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3453 7983 3453 7984 3449 7988 3449 7997
      3450 7999 3449 8003 3449 8005 3436 8029
      3432 8024 3437 8018 3431 8016 3430 8017
      3428 8040 3446 8043 3459 7981
TIME...MOT...LOC 1626Z 259DEG 53KT 3439 8033
Local storm report, Mar 26, 12:48 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1248 PM EDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             6 SW BETHUNE            34.36N 80.44W
03/26/2021  E0.25 INCH       KERSHAW            SC   PUBLIC

            PEA SIZED HAIL OBSERVED IN CASSATT. TIME
            ESTIMATED.

&&

DCM
Local storm report, Mar 26, 1:32 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
132 PM EDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HAIL             1 SSW MOUNT CARMEL      34.00N 82.51W
03/26/2021  E1.00 INCH       MCCORMICK          SC   PUBLIC

            PUBLIC REPORTED NICKEL TO QUARTER SIZED HAIL
            ON FORT CHARLOTTE RD JUST SW OF MT. CARMEL.
            TIME ESTIMATED.

&&

DCM
Special weather statement, Mar 26, 2:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Fri Mar 26 2021

SCZ016-261900-
Chesterfield SC-
209 PM EDT Fri Mar 26 2021

...Strong Thunderstorms Will Impact Portions of central Chesterfield
County Until 300 PM EDT....

At 208 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Carolina Sandhills Wildlife Refuge, or 18
miles northwest of Hartsville, moving east at 60 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Cheraw, Chesterfield, Carolina Sandhills Wildlife Refuge, Cheraw
State Park, Cheraw Municipal Airport, Northeastern Technical College,
Patrick, Cheraw Fish Hatchery, Alligator Fire Station, Middendorf,
Bay Springs Fire Station and Chesterfield Detention Center.

LAT...LON 3460 7981 3458 7981 3454 7983 3450 8031
      3467 8035 3476 7992 3474 7989 3468 7986
      3466 7983 3465 7980 3464 7980 3461 7978
TIME...MOT...LOC 1808Z 259DEG 52KT 3460 8024

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:01 AM EDTSpecial Weather StatementCAELancaster29 min
Mar 26, 7:27 AM EDTSpecial Weather StatementCAERichland33 min
Mar 26, 8:11 AM EDTSpecial Weather StatementCAEMcCormick64 min
Mar 26, 8:23 AM EDTSevere Thunderstorm WarningCAEMcCormick22 min
Mar 26, 10:39 AM EDTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Mar 26, 10:39 AM EDTRiver Flood WarningCAECalhoun, Richland6 days
Mar 26, 10:41 AM EDTRiver Flood AdvisoryCAELexington, Richland43 hr
Mar 26, 11:56 AM EDTSpecial Weather StatementCAEKershaw49 min
Mar 26, 12:27 PM EDTSpecial Weather StatementCAEDarlington33 min
Mar 26, 2:46 PM EDTSevere Thunderstorm WarningCAEMcCormick44 min
Mar 26, 9:10 AM EDTSpecial Weather StatementCAEColumbia, McDuffie50 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.